Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 85, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 8:16 PM CDT for Stutsman County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 18, 2001, 8:16 PM CDT (01:16 UTC)
- Expired
- Jul 18, 2001, 9:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:24 PM CDT | Hail 1 | Jamestown, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2623 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 190117
SVRBIS
NDC093-190215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT WED JUL 18 2001
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
THIS INCLUDES THE CITY OF JAMESTOWN
* UNTIL 915 PM CDT
* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF JAMESTOWN...MOVING
NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JAMESTOWN AND RURAL EASTERN STUTSMAN COUNTY AT 830 PM CDT
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN NORTH DAKOTA.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 4702 9896 4680 9885 4678 9847 4723 9851
4723 9882
JENSENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:40 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 18, 2:40 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT WED JUL 18 2001 AREA RADARS AND SATELLITE INDICATE SCATTERED THUNDERSTORMS IN EASTERN MONTANA MOVING NORTHEAST WITH AN UPPER LEVEL VORT MAX. DEWPOINTS IN WESTERN ND ARE IN THE UPPER 50S AND LOWER 60S WITH DEWPOINTS IN THE LOWER 70S IN CENTRAL ND. AN INVERTED TROUGH IS JUST EAST OF A LINE FROM MINOT TO BISMARCK. THE INDICIES INDICATE INSTABILITY ACROSS THE FORECAST AREA. CONSEQUENTLY EXPECT THUNDERSTORMS ACROSS THE REGION AGAIN THIS EVENING...WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS GREATEST ALONG AND EAST OF THE TROUGH. WITH THE UPPER LEVEL RIDGE EAST OF THE STATE AND AN UPPER LEVEL TROUGH TO THUE WEST THROUGH THE WEEKEND...DON'T SEE AN END TO THE CONVECTIVE POTENTIAL UNTIL MONDAY. MOS SEEMS TO BE A LITTLE WARM ON HIGHS AND WILL TREND TOWARD AVN. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 18, 7:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0742 PM ELDRIDGE ND .75 INCH HAIL
07/18/01 STUTSMANLocal storm report, Jul 18, 7:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM ELDRIDGE ND 1 INCH HAIL
07/18/01 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:20 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 55 min |
| Jul 18, 8:23 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 67 min |
| Jul 18, 8:25 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 60 min |
| Jul 18, 8:52 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 38 min |
| Jul 18, 8:56 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 64 min |
| Jul 18, 9:28 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 62 min |
| Jul 18, 9:30 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 45 min |
| Jul 18, 10:07 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 53 min |
| Jul 18, 10:30 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 60 min |
| Jul 18, 10:49 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 56 min |
| Jul 18, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 31 min |
| Jul 18, 11:31 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 44 min |
| Jul 19, 12:16 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 59 min |
| Jul 19, 1:39 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 51 min |
| Jul 19, 3:35 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 55 min |
| Jul 19, 3:58 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 62 min |
| Jul 19, 3:03 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 62 min |
| Jul 19, 4:05 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 60 min |
| Jul 19, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 62 min |
| Jul 19, 5:15 PM CDT | Tornado Warning | BIS | Burke, Mountrail | 45 min |
| Jul 19, 5:31 PM CDT | Tornado Warning | BIS | Ward | 29 min |
| Jul 19, 6:00 PM CDT | Tornado Warning | BIS | Ward | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.